Browse

You are looking at 1 - 2 of 2 items for :

  • Iatrogenic disorder x
  • Hypercalcaemia x
Clear All
Open access

Angela S Lee and Stephen M Twigg

Summary

Adrenal insufficiency is a rare cause of hypercalcaemia and should be considered when more common causes such as primary hyperparathyroidism and malignancy are excluded. Opioid therapy as a cause of adrenal insufficiency is a possibly under-recognised endocrinopathy with potentially life-threatening adverse effects. We report on a case of opioid-induced secondary adrenal insufficiency presenting as hypercalcaemia. The patient was a 25-year-old man who developed hypercalcaemia during the recovery stage after a period of critical illness. Systematic investigation of his hypercalcaemia found it to be due to secondary adrenal insufficiency, developing as a consequence of methadone opioid analgesia. Treatment with i.v. saline and subsequent glucocorticoid replacement led to resolution of the hypercalcaemia. The hypoadrenalism resolved when opioids were subsequently weaned and ceased. These two interacting endocrinopathies of opioid-induced adrenal insufficiency and consequent hypercalcaemia highlight the importance of maintaining awareness of the potentially serious adverse clinical outcomes which can occur as a result of opioids, particularly considering that symptoms of hypoadrenalism can overlap with those of concomitant illness. Treatment with hydration and glucocorticoid replacement is effective in promptly resolving the hypercalcaemia due to hypoadrenalism. Hypoadrenalism due to prescribed and recreational opioids may be more common than is currently recognised.

Learning points

  • Opioid therapy can cause clinically significant secondary adrenal insufficiency, and this may be more common than is currently recognised.

  • Adrenal insufficiency is reversible after discontinuation of the opioid therapy.

  • Hypercalcaemia can occur as a consequence of adrenal insufficiency, and may be the presenting feature.

  • Treatment of hypercalcaemia due to adrenal insufficiency involves i.v. saline and glucocorticoid replacement.

Open access

Arshpreet Kaur and Stephen J Winters

Summary

Drugs that inhibit the sodium-glucose co-transporter-2 (SGLT2) are an exciting novel, insulin-independent treatment for diabetes that block glucose reabsorption from the proximal tubules of the kidney, leading to increased glucose excretion and lower blood glucose levels. Inhibition of SGLT2 activity also reduces sodium reabsorption, which together with glycosuria produces a mild diuretic effect with the potential for dehydration and hyperkalemia. We report on a 60-year-old man with uncontrolled type 2 diabetes treated with insulin, glimepiride, metformin and canagliflozin, who was admitted with altered mental status after a syncopal episode. He had a 1-week history of ingestion of Tums for heartburn followed by poor appetite and lethargy. Laboratory work-up showed acute kidney injury, diabetic ketoacidosis (DKA), and parathyroid hormone-independent severe hypercalcemia of 17.4 mg/dl. DKA resolved with insulin treatment, and saline hydration led to improvement in hypercalcemia and renal function over 48 h, but was accompanied by a rapid increase in the serum sodium concentration from 129 to 162 mmol/l despite changing fluids to 0.45% saline. Urine studies were consistent with osmotic diuresis. Hypernatremia was slowly corrected with hypotonic fluids, with improvement in his mental status over the next 2 days. This is the first report of hypercalcemia associated with the use of a SLGT2 inhibitor. Although the exact mechanism is unknown, canagliflozin may predispose to hypercalcemia in patients ingesting excessive calcium because of dehydration from osmotic diuresis, with reduced calcium excretion and possible increased intestinal calcium absorption. Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss.

Learning points

  • Canagliflozin, an SGLT2 inhibitor, may cause hypercalcemia in susceptible patients.

  • Although the exact mechanisms are unknown, dehydration from osmotic diuresis and increased intestinal calcium absorption play a role.

  • Close monitoring of serum calcium levels is recommended in patients treated with SGLT2 inhibitors who are elderly, have established hypercalcemia, or take oral calcium supplements.

  • Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss in susceptible patients.